Kansas, 2013

Hail in Kansas, June 10, 2013

June 10, 2013 · NWS DDC · 1 event in 1 county or zone

A thunderstorm producing nickel sized hail occurred during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm producing nickel sized hail occurred during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 10, 3:07 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 10, 3:07 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
407 PM CDT MON JUN 10 2013

...UPDATED FOR SHORT TERM...

.SYNOPSIS...
ISSUED AT 403 PM CDT MON JUN 10 2013

A LARGE THERMAL RIDGE WAS CENTERED ACROSS THE CENTRAL AND SOUTHERN
ROCKIES, EXTENDING INTO THE ADJACENT PLAINS, CHARACTERIZED BY VERY
WARM MID LEVEL TEMPERATURES OF AROUND 14 TO 16 DEGREES C FROM NORTH
PLATTE TO AMARILLO. THE MAIN THERMAL GRADIENT WAS ZONALLY POSITIONED
ACROSS THE NORTHWEST PACIFIC REGION INTO THE NORTHERN PLAINS, WHERE
A STRONG 90 KNOT JET EXTENDED ACROSS THE AREA. A DEEP 700 MB LOW WAS
POSITIONED OVER ILLINOIS.

AS OF MID AFTERNOON, TEMPERATURES HAVE SPIKED ACROSS SOUTHWEST
KANSAS TO AS WARM AS 106 DEGREES AT ULYSSES AND GARDEN CITY, WHILE
MAINTAINING DEW POINT TEMPERATURES IN THE LOWER 40'S. WHERE LESS
EFFICIENT MIXING HAD OCCURRED FARTHER EAST, SURFACE DEW POINTS WERE
IN THE 50'S ACROSS THE HIGHWAY 283 CORRIDOR AND THE 60'S FROM HAYS
TO PRATT.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 403 PM CDT MON JUN 10 2013

THE MAIN FOCUS OF THE NEXT 24 TO 36 HOURS WILL CENTER AROUND HEAT
AND SURFACE WINDS.

THIS EVENING, IT IS NOT OUT OF THE QUESTION, DESPITE SUCH WARM MID
LEVEL AIR, FOR A FEW ISOLATED HIGH BASED THUNDERSTORMS TO ROLL INTO
FAR SOUTHWEST KANSAS FROM THE HIGH TERRAIN OF COLORADO. THE MAIN
THREAT APPEARS TO BE GUSTY WINDS, GIVEN A SHALLOW MOIST LAYER IN THE
MID LEVELS AND VERY STEEP MID AND LOW LEVEL LAPSE RATES. ANY
CONVECTION THIS EVENING SHOULD BE FAIRLY ISOLATED AND CONFINED TO
AREAS SOUTHWEST OF A SYRACUSE TO LIBERAL LINE.

THE AFOREMENTIONED UPPER THERMAL RIDGE WILL SHIFT FARTHER EAST,
BRINGING EVEN WARMER MID LEVEL AIR ACROSS FAR WESTERN KANSAS. THE
VERY WARM AIRMASS WILL LEAD TO VERY WARM OVERNIGHT LOWS, POSSIBLY
EVEN A FEW BROKEN MAXIMUM LOW TEMPERATURES BY TUESDAY MORNING. THE
MODELS DEVELOP THE SURFACE LOW FARTHER EAST ONTO THE PLAINS OF WEST
CENTRAL KANSAS TUESDAY. THIS WILL DEVELOP AND MODERATE SURFACE
PRESSURE GRADIENT ACROSS AND ALREADY VERY STEEP LAPSE RATE
ENVIRONMENT. MIXING WILL LIKELY ALLOW SURFACE WINDS TO REACH 30 MPH
SUSTAINED FROM MEADE TO DODGE CITY AND POINT NORTHEAST BY MID TO
LATE MORNING TUESDAY. AS A RESULT, A WIND ADVISORY WILL BE HOISTED
FROM MID MORNING UNTIL EARLY TUESDAY EVENING. ADDITIONAL HIGH BASED,
INVERTED-V TYPE SOUNDING ISOLATED THUNDERSTORMS, AGAIN ARE NOT
LIKELY TUESDAY EVENING, BUT MAY BE ISOLATED IN NATURE. CONVECTIVE
INITIATION IS MOST LIKELY NEAR THE DRY-MOIST INTERSECTION AREA OF THE
SURFACE LOW ACROSS NW AND WEST CENTRAL KANSAS. THE HOT TEMPERATURES
EXPECTED TUESDAY AFTERNOON MAY HELP THE ATMOSPHERE REACH CONVECTIVE
TEMPERATURE SUFFICIENT FOR CUMULUS DEVELOPMENT, BUT THE WARM MID
LEVEL AIR MAY BE TOO CAPPED FOR SIGNIFICANT VERTICAL
DEVELOPMENT.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 217 PM CDT MON JUN 10 2013

A WEAK COLD FRONT IS EXPECTED TO DROP SOUTH INTO WESTERN KANSAS
MID WEEK AS AN UPPER LEVEL TROUGH CROSSES THE CENTRAL PLAINS. AT
THIS TIME THE BETTER OPPORTUNITY FOR PRECIPITATION WILL BE ALONG
AND NORTH OF THIS SURFACE BOUNDARY TUESDAY NIGHT AS THE UPPER
LEVEL TROUGH MOVES ACROSS NEBRASKA/NORTHERN KANSAS. THIS FRONT IS
EXPECTED TO REMAIN NEARLY STATIONARY THROUGH LATE THURSDAY AND
SOUTH OF THIS FRONT 850-700MB TEMPERATURES AT 00Z THURSDAY AND 00Z
FRIDAY WHICH CONTINUES TO SUPPORT HIGHS AROUND 100 DEGREES.

SUBTLE UPPER LEVEL DISTURBANCES WILL ROTATE AROUND AN UPPER LEVEL
RIDGE LATE WEEK WHICH WILL BE SLOWLY SLIDING EAST ACROSS THE
CENTRAL PLAINS. PRECIPITATION CHANCES FOR SOUTHWEST KANSAS STILL
APPEAR SMALL, HOWEVER ISOLATED THUNDERSTORMS ARE STILL NOT OUT OF
THE QUESTION ACROSS WEST CENTRAL OR EVEN NORTH CENTRAL KANSAS AS
ANY ONE OF THESE SUBTLE DISTURBANCE PASS. GIVEN THE UNCERTAINTY ON
TIMING AND TRACK WILL STAY CLOSE TO THE LATEST CREXTENDFCST_INIT.

LATEST ENSEMBLES AND OPERATIONAL MODELS THIS MORNING WERE ALL IN
DECENT IN AGREEMENT WITH PLACING THE UPPER LEVEL RIDGE AXIS ACROSS
THE MISSISSIPPI VALLEY OVER THE WEEKEND PERIOD. THE GFS AND ECMWF
EVEN ARE IN DECENT AGREEMENT WITH MOVING AN UPPER TROUGH OUT OF
THE TEXAS PANHANDLE INTO SOUTHERN KANSAS LATE SATURDAY/EARLY
SUNDAY. THE PRECIPITATION CHANCES WILL IMPROVE OVER THE WEEKEND
GIVEN SOME TOPICAL MOISTURE IN PLACE AHEAD OF THIS UPPER TROUGH
ALONG WITH THE LOCATION OF A SURFACE BOUNDARY/FRONT. IN ADDITION
TEMPERATURES ARE NOT EXPECTED TO BE AS WARM AS WHAT IS EXPECTED
EARLIER IN THE WORK WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1218 PM CDT MON JUN 10 2013

HIGH CONFIDENCE EXISTS IN VFR CONDITIONS THROUGH THE NEXT 24 HOURS
AT EACH TERMINAL SITE DUE TO A DRY ATMOSPHERE AND A STRONG CAPPING
WARM LAYER ALOFT. SURFACE WINDS WILL BE BREEZY TO MARGINALLY WINDS
HOWEVER AS THE SURFACE PRESSURE GRADIENT INCREASES WITH TIME AND
EFFICIENT VERTICAL MIXING OCCURS AGAIN EARLY TUESDAY.

&&

.FIRE WEATHER...
ISSUED AT 403 PM CDT MON JUN 10 2013

A RED FLAG WARNING REMAINS IN EFFECT LATE THIS AFTERNOON AND EARLY
EVENING ALONG A 50 MILE WIDE CORRIDOR FROM GARDEN CITY TO HUGOTON.
ADDITIONALLY A FIRE WEATHER WATCH REMAINS IN EFFECT FOR TUESDAY
WHERE A LARGER AREA WILL HAVE THE POTENTIAL FOR CRITICAL FIRE
WEATHER CONDITIONS TO BE MET.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75 105  68  99 /  10   0  10   0
GCK  76 109  68  99 /  20  10  10   0
EHA  73 107  67 100 /  10  10  10   0
LBL  74 106  68 101 /  10  10  10   0
HYS  75 107  70  95 /  20   0  10   0
P28  71 102  73  99 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TO 8 PM CDT TUESDAY FOR KSZ031-045-046-
064>066-076>081-086>090.

FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR KSZ043-044-061>063-074>077-084>086.

RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ063-075>077-
084>086.

&&

SYNOPSIS...RUSSELL
SHORT TERM...RUSSELL
LONG TERM...BURGERT
AVIATION...RUSSELL
FIRE WEATHER...RUSSELL
Hazardous weather outlook, Jun 10, 2:47 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT MON JUN 10 2013

KSZ030-031-043>046-061>066-074>081-084>090-111115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
347 PM CDT MON JUN 10 2013 /247 PM MDT MON JUN 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR LOCATIONS ALONG A 50 MILE
WIDE CORRIDOR FROM GARDEN CITY TO HUGOTON UNTIL 8 PM. PLEASE SEE
THE LATEST FIRE WEATHER MESSAGE FOR ADDITIONAL DETAILS ON THIS
RED FLAG WARNING.

A SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM EXISTS WEST OF A
SYRACUSE TO LIBERAL LINE THROUGH 9 PM CDT. GUSTY WINDS TO 60 MPH
AND LIGHTNING WOULD BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WIND ADVISORY IS IN EFFECT FOR LOCATIONS ALONG AND EAST OF A
LIBERAL TO NESS CITY TO HAYS LINE FROM 10 AM UNTIL 8 PM. PLEASE SEE
THE LATEST WEATHER MESSAGE FOR ADDITIONAL DETAILS ON THIS WIND
ADVISORY.

A FIRE WEATHER WATCH FOR LOW HUMIDITES AND GUSTY WINDS IS IN
EFFECT FOR LOCATIONS ALONG AND WEST OF A LIBERAL TO DIGHTON LINE
FROM NOON UNTIL UNTIL 8 PM. PLEASE SEE THE LATEST FIRE WEATHER
MESSAGE FOR ADDITIONAL DETAILS ON THIS FIRE WEATHER WATCH.

A SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM EXISTS WEST OF A
SYRACUSE TO LIBERAL LINE TUESDAY EVENING. GUSTY WINDS TO 60 MPH AND
LIGHTNING WOULD BE THE MAIN THREAT.

THERE WILL THEN BE A SMALL CHANCE OF THUNDERSTORMS EACH AFTERNOON
AND EVENING THURSDAY THROUGH SATURDAY. IT IS TOO EARLY TO TELL IF
THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

In the hours before

Special weather statement, Jun 10, 4:17 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT MON JUN 10 2013

KSZ074-084-102315-
MORTON-STANTON-
517 PM CDT MON JUN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND STANTON
COUNTIES...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE SAUNDERS ELEVATOR...MOVING EAST AT 30
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3772 10154 3742 10156 3738 10204 3760 10204
TIME...MOT...LOC 2217Z 252DEG 30KT 3748 10197

12
Local storm report, Jun 10, 4:51 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
551 PM CDT MON JUN 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 S MANTER              37.49N 101.89W
06/10/2013  E50 MPH          STANTON            KS   AMATEUR RADIO

            ALSO PEA SIZED HAIL REPORTED

&&

WHOVORKA

The radar

The Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
June 10, 5:21 PM CST
Where
Grant County, 0.69 mi N of Stano Station
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.580, -101.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465222.